Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Morse spectrum of linear
flows on vector bundles

Authors: Fritz Colonius and Wolfgang Kliemann
Journal: Trans. Amer. Math. Soc. 348 (1996), 4355-4388
MSC (1991): Primary 58F25, 34C35, 34D08
MathSciNet review: 1329532
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a linear flow $\Phi $ on a vector bundle $\pi : E \rightarrow S$ a spectrum can be defined in the following way: For a chain recurrent component $\mathcal {M}$ on the projective bundle $\mathbb {P} E$ consider the exponential growth rates associated with (finite time) $(\varepsilon ,T)$-chains in $\mathcal {M}$, and define the Morse spectrum $\Sigma _{Mo}(\mathcal {M},\Phi )$ over $\mathcal {M}$ as the limits of these growth rates as $ \varepsilon \rightarrow 0$ and $T \rightarrow \infty $. The Morse spectrum $\Sigma _{Mo}(\Phi )$ of $\Phi $ is then the union over all components $\mathcal {M}\subset \mathbb {P}E$. This spectrum is a synthesis of the topological approach of Selgrade and Salamon/Zehnder with the spectral concepts based on exponential growth rates, such as the Oseledec spectrum or the dichotomy spectrum of Sacker/Sell. It turns out that $\Sigma _{Mo}(\Phi )$ contains all Lyapunov exponents of $\Phi $ for arbitrary initial values, and the $\Sigma _{Mo}(\mathcal {M},\Phi )$ are closed intervals, whose boundary points are actually Lyapunov exponents. Using the fact that $\Phi $ is cohomologous to a subflow of a smooth linear flow on a trivial bundle, one can prove integral representations of all Morse and all Lyapunov exponents via smooth ergodic theory. A comparison with other spectral concepts shows that, in general, the Morse spectrum is contained in the topological spectrum and the dichotomy spectrum, but the spectral sets agree if the induced flow on the base space is chain recurrent. However, even in this case, the associated subbundle decompositions of $E$ may be finer for the Morse spectrum than for the dynamical spectrum. If one can show that the (closure of the) Floquet spectrum (i.e. the Lyapunov spectrum based on periodic trajectories in $\mathbb {P} E$) agrees with the Morse spectrum, then one obtains equality for the Floquet, the entire Oseledec, the Lyapunov, and the Morse spectrum. We present an example (flows induced by $C^{\infty }$ vector fields with hyperbolic chain recurrent components on the projective bundle) where this fact can be shown using a version of Bowen's Shadowing Lemma.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F25, 34C35, 34D08

Retrieve articles in all journals with MSC (1991): 58F25, 34C35, 34D08

Additional Information

Fritz Colonius
Affiliation: Institut für Mathematik, Universität Augsburg, 86135 Augsburg, Germany

Wolfgang Kliemann
Affiliation: Department of Mathematics, Iowa State University, Ames, Iowa 50011

Keywords: Chain recurrence, ergodic theory, Lyapunov exponents, dichotomy spectrum, topological spectrum, Oselede\u{c} spectrum, Floquet spectrum, hyperbolic flows, shadowing lemma
Received by editor(s): January 25, 1994
Received by editor(s) in revised form: March 31, 1995
Additional Notes: This research was performed during a stimulating visit at the Institute for Mathematics and Its Applications, Minneapolis. It was partially supported by DFG under grant no. Co 124/8-2 and by ONR grant no. N00014-93-1-0868.
Dedicated: Dedicated to J. L. Massera
Article copyright: © Copyright 1996 American Mathematical Society